By Lisa Rapaport
(Reuters Health) – Fatal overdoses involving cocaine and other stimulants like methamphetamine have been rising in the U.S. in recent years, and many deaths involve the use of these drugs along with at least one opioid.
As of 2016, 27% of cocaine overdoses and 14% of stimulant overdoses treated in U.S. emergency rooms also involved an opioid, researchers report in the journal Addiction. And, in 2017, almost 75% of overdose deaths involving cocaine and half involving stimulants also involved at least one opioid.
“Since opioids are driving increases in some stimulant overdoses, expanding opioid overdose prevention and reversal efforts through risk reduction services and access to medication-assisted treatment is critical for people who use stimulants,” said study leader Brooke Hoots of the Centers for Disease Control and Prevention in Atlanta.
“Increases in stimulant overdoses without opioids also draws attention to the need for new, evidence-based interventions to address the evolving drug overdose crisis,” Hoots said by email.
Previous studies have documented the trend of fatal overdoses increasingly involving a cocktail of opioids and other drugs like stimulants and cocaine, but the current analysis offers fresh evidence that it holds true for nonfatal overdoses, too, the study team notes.
Hoots’ team examined data on nonfatal overdoses from 2006 to 2016 and fatal overdoses from 2006 to 2017 involving cocaine, psychostimulants and opioids.
Death rates from stimulant overdoses involving opioids climbed by about 29% from 2010 to 2015, with a dramatic annual increase of 51% from 2015 to 2017. Stimulant overdoses without opioids climbed 23% from 2008 to 2017.
These increases occurred across a broad range of demographic groups and geographic areas, underscoring the escalating nature of the overdose crisis in the United States, the study team writes.
Mixing stimulants and opioids may make overdoses more likely, Hoots said.
Signs and symptoms of stimulant overdose include chest pain, high body temperature, rapid heart rate, difficult or labored breathing, agitation, paranoia, and hallucinations, Hoots said. A severe stimulant overdose can cause seizures, heart attack or stroke.
“Mixing a stimulant and an opioid sends the body conflicting signals and can mask the effect of either drug, making an individual more likely to overdose,” Hoots added.
One limitation of the study is that comprehensive toxicology tests are rarely done for patients who have overdoses, making it impossible to confirm the exact drugs they might have been using, the study team notes. Often, overdose records list drugs that patients report using, which might miss situations where people use stimulants they don’t realize have been blended with other drugs.
It’s also not clear whether overdoses are rising because more people are using stimulants or because stimulants are becoming more potent, or both, said Brendan Saloner, a researcher at the Johns Hopkins Bloomberg School of Public Health in Baltimore who wasn’t involved in the study.
“We as a country are very opioid-focused right now, and it means that we have neglected other drugs,” Saloner said by email. “The really scary thing about stimulants is that we don’t have really great treatment or harm reduction strategies compared to what we have for opioids, so it’s very possible that we could contain the opioid crisis and still see rising stimulant deaths.”
SOURCE: https://bit.ly/2GAeAKk Addiction, online January 7, 2020.
Leave a Reply